Increased danger of bone marrow damage in simultaneous azathioprine-allopurinol therapy.

Abstract

Two renal transplant recipients with reversible bone marrow damage in the course of a simultaneous azathioprine-allopurinol therapy are discussed. Anemia, leukocytopenia and thrombocytopenia were found in both patients. Discontinuation of the azathioprine-allopurinol treatment was followed by increase of hematocrit, hemoglobin, erythrocytes, white blood cells and platelets. Interaction of azathioprine and allopurinol seems to be responsible for bone marrow damage in these patients. It can be concluded that the dose of azathioprine should be reduced when allopurinol is given concomitantly.

Cite this paper

@article{Zazgornik1981IncreasedDO, title={Increased danger of bone marrow damage in simultaneous azathioprine-allopurinol therapy.}, author={Jan Zazgornik and H. Kopsa and Peter Schmidt and Peter Pils and K Kuschan and Eric Christopher Deutsch}, journal={International journal of clinical pharmacology, therapy, and toxicology}, year={1981}, volume={19 3}, pages={96-7} }